Texas, 2008Damaging Winds in Texas, June 5, 2008
June 5, 2008 · NWS MAF · 2 events in 1 county or zone
An unseasonably strong upper level system, located over the Four Corners area of the southwest United States, began impacting the region. A Pacific cold front pushing eastward across the county warning area merged with a slower moving dryline, thus providing ample atmospheric lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong upper level system, located over the Four Corners area of the southwest United States, began impacting the region. A Pacific cold front pushing eastward across the county warning area merged with a slower moving dryline, thus providing ample atmospheric lift. This, in combination with increased low level moisture ahead of these boundaries, provided an environment conducive for severe thunderstorms to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 5, 7:14 PM CST, 46 minutes earlier.
Area forecast discussion, Jun 5, 7:14 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
814 PM CDT THU JUN 5 2008
.UPDATE...
WE HAVE UPDATED THE FORECAST TO REFLECT THE ISSUANCE OF TORNADO
WATCH NUMBER 468 IN EFFECT UNTIL 3 AM CDT FOR SCURRY COUNTY.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 7 PM TO 9 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 7 PM TO 9 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING FROM 8 PM CDT /7 PM MDT/ TO 10 PM CDT /9 PM
MDT/ THIS EVENING FOR THE FOLLOWING ZONES...ANDREWS...BIG
BEND AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING FROM 7 PM TO 9 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
06/21Hazardous weather outlook, Jun 5, 12:31 PM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CDT THU JUN 5 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
131 PM CDT THU JUN 5 2008 /1231 PM MDT THU JUN 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE
THIS AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO AND ALL OF
WEST TEXAS EXCEPT FOR TERRELL COUNTY. VERY WINDY AND DRY CONDITIONS
WILL LEAD TO THIS DANGEROUS FIRE WEATHER SITUATION. A RED FLAG
WARNING IS IN EFFECT UNTIL 10 PM CDT FOR THESE AREAS.
A HIGH WIND WARNING IS IN EFFECT UNTIL 9 PM MDT FOR THE GUADALUPE
MOUNTAINS AS STRONG WESTERLY WINDS OF 40 TO 50 MPH WITH GUSTS UP
TO 70 MPH ARE EXPECTED. WINDY CONDITIONS ARE ALSO POSSIBLE ACROSS
THE PERMIAN BASIN...DAVIS MOUNTAINS...UPPER TRANS PECOS...VAN HORN
AREA...AND SOUTHEAST NEW MEXICO AS 25 TO 35 MPH WITH GUSTS UP TO
50 MPH CAN BE EXPECTED ACROSS THESE AREAS.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE EXTREME
EASTERN PERMIAN BASIN...EAST OF A LAMESA TO MIDLAND LINE. IF
THUNDERSTORMS CAN FORM THEY WILL BE CAPABLE OF BECOMING STRONG WITH
THE CHANCE OF PRODUCING HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 5, 6:03 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT THU JUN 5 2008
TXZ047-048-060030-
SCURRY-BORDEN-
703 PM CDT THU JUN 5 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SCURRY AND SOUTHEASTERN BORDEN
COUNTIES.
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
NORTHEAST OF LAKE J.B. THOMAS AT 703 PM CDT...MOVING NORTHEAST AT 40
MPH.
PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 5, 6:33 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT THU JUN 5 2008
TXZ052-053-063-060100-
HOWARD-MITCHELL-GLASSCOCK-
733 PM CDT THU JUN 5 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GLASSCOCK...
SOUTHEASTERN HOWARD AND WESTERN MITCHELL COUNTIES.
AT 733 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED NEAR
FORSAN...MOVING TO THE NORTHEAST AT 45 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL...STRONG
WIND GUSTS NEAR 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY RAIN.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 5, 7:01 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 PM CDT THU JUN 5 2008
TXZ048-060130-
SCURRY-
801 PM CDT THU JUN 5 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN SCURRY COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST OF SNYDER AT
801 PM CDT...MOVING NORTHEAST AT 55 MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR
WEST TEXAS.
GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Thunderstorm Wind, Mitchell
- When
- June 5, 8:00 PM CST to 8:05 PM CST
- Where
- Mitchell County, 3 mi N of Loraine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 32.463, -100.720
Strong thunderstorm winds ripped a metal roof off of a barn.
Thunderstorm Wind, Mitchell
- When
- June 5, 8:25 PM CST to 8:35 PM CST
- Where
- Mitchell County, 2.23 mi SW of Colorado City Arpt to Loraine
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 32.397, -100.847
Several power poles were downed by strong thunderstorm winds in Loraine and Colorado City. In addition, several pivot irrigation systems were overturned.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Oklahoma, June 5, 20082 injured · $758 million · 1.75 in hail · 77 events
- Tornadoes and Flash Flooding in South Dakota, June 5, 2008$1.2 million · EF2 · 40 events
- Flooding in Indiana, June 5 to 17, 2008$390 million · 3 events
- Tornadoes and Flash Flooding in Iowa, June 5 to 6, 20082 injured · $1.2 million · EF1 · 57 events
- Flooding in Iowa, June 5 to 30, 2008$18 million · 23 events
- Flash Flooding and Hail in Kansas, June 5 to 6, 2008$235,000 · 2.75 in hail · 80 events
- Tornadoes and Flash Flood in Missouri, June 5 to 8, 2008$777,000 · EF1 · 22 events
- Hail and Damaging Winds in Kansas, June 5, 2008$2.3 million · 2 in hail · 10 events
- Tornadoes and Flooding in Nebraska, June 5 to 12, 2008EF2 · 21 events
- Flooding in South Dakota, June 5 to 7, 2008$1.5 million · 4 events
- Flash Flood in South Dakota, June 5, 2008$1.5 million · 1 event
- Tornadoes and Hail in Kansas, June 5, 2008$67,000 · EF1 · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112715, 112717.